Sunny
68°
Sunny
Hi 73° | Lo 49°

To Your Good Health: Cause of ED May Be More Than Just Age

Dear Dr. Roach: About three years ago, my doctor did not like the feel of my prostate, so he prescribed tamsulosin. After taking it for about four to five months, I was not able to obtain a full erection.

I talked to the doctor about this, and he said that at my age, 67, our body changes and that this medicine has the least amount of side effects for this condition. — R.E.

Answer: Your doctor is right that tamsulosin (Flomax) has a low incidence of erectile dysfunction. Also, four to five months before the onset of symptoms is not as convincing as it would be had the symptoms begun immediately upon starting the medicine.

However, I think that it’s still very possible that the medication could be causing the symptoms, and I would recommend a trial off the medication.

If this doesn’t solve your problem, it’s likely there is another cause. Endocrine changes (especially low testosterone), problems with circulation and nerve function, and psychosocial and relationship issues are other common causes. Since ED can be the presenting symptom of several significant illnesses, in my opinion, your doctor should evaluate these before concluding that it’s just age.

Dr. Roach Writes: I recently answered a question about tonic water for leg cramps. A reader pointed out that some brands are made with high-fructose corn syrup, others with sugar. Sugar intake, especially from beverages, should be minimized.

Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.